An 11 year old boy with a past medical history of newly diagnosed acute lymphoblastic leukemia treated with initial chemotherapy treatment three days ago presents with complaints of nausea, vomiting, abdominal pain, dysuria and dark urine. His mother reports concern for an episode of seizure-like activity prior to their arrival in the ED. He denies fever, sick contacts, diarrhea. What labs should be obtained to make the correct diagnosis?
A. Lactate, LFTs
B. CBC, BMP, UA
C. BMP, Phosphorus, and Uric Acid
D. UA, urine culture
Answer: C BMP, phosphorus, uric acid.
This patient with newly diagnosed leukemia treated with chemotherapy 72 hours ago is presenting with symptoms concerning for tumor lysis syndrome. TLS is an oncologic emergency that is caused by massive tumor cell lysis occurring as an initial presentation or within 72 hours of chemotherapy treatment, TLS is caused by massive tumor cell lysis with release of large amounts of potassium, phosphate and nucleic acids into the systemic circulation. Secondary complications occur due to precipitation into the kidney tubules and can induce vasoconstriction, impaired autoregulation and decreased renal blood flow and result in acute kidney injury and renal failure. TLS most often occurs after the initiation of cytotoxic therapy in patients with high-grade lymphomas (particularly the Burkitt subtype) and acute lymphoblastic leukemia. However, TLS can occur spontaneously and with other tumor types that have a high proliferative rate, large tumor burden, or high sensitivity to cytotoxic therapy. The phosphorus concentration in malignant cells is up to four times higher than in normal cells. Thus, rapid tumor breakdown often leads to hyperphosphatemia, which can cause secondary hypocalcemia, leading to tetany or seizures.
Picture from CoreEM
POSTED BY: Tara Knox
Boles JM, Dutel JL, Briere J, et al. Acute renal failure caused by extreme hyperphosphatemia aftHande KR, Garrow GC. Acute tumor lysis syndrome in patients with high-grade non-Hodgkin's lymphoma. Am J Med 1993; 94:133.er chemotherapy of an acute lymphoblastic leukemia. Cancer 1984; 53:2425.